Heavy Rain, King George
- When
- February 22, 8:00 AM EST to February 23, 6:00 AM EST
- Where
- King George County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.274, -77.156 (the zone’s center; the record gives no point)
5 to 3 inches of rain that fell between the evening of the 21st and the morning of the 23rd and snow melt from the massive snowstorm of 14-18 February led to widespread flooding. In Highland County, small streams and creeks overflowed onto Route 220 and washed out shoulders near Monterey.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A combination of 1.5 to 3 inches of rain that fell between the evening of the 21st and the morning of the 23rd and snow melt from the massive snowstorm of 14-18 February led to widespread flooding. In Highland County, small streams and creeks overflowed onto Route 220 and washed out shoulders near Monterey. Routes 640 and 637 near New Hampden, Route 604 near Valley Center, and Route 84 in the southwest corner of the county were also flooded. In Augusta County, 37 roads were flooded and some small bridges were washed out. Officials reported some water rescues. About 25 residents of the Deerfield Valley Camps community west of Churchville were trapped after the Stony Brook Road bridge that connected to their community was washed out by Calf Pasture River. In Waynesboro, some small streams overflowed their banks. Eight basements and some streets were flooded. In Staunton, low lying areas were flooded. In Rockingham County, flooding of basements and urban areas was reported. Ten secondary roads were also flooded. In Nelson County, urban and small stream flooding occurred. A secondary road was also closed by flood waters. In Albemarle County, 22 secondary roads were flooded. Urban and small stream flooding and water rescues were also reported. In Greene County, urban flooding closed 7 secondary roads. In Orange County, 17 secondary roads flooded. In Madison County, 8 secondary roads were flooded by urban runoff. In Spotsylvania County, 1 primary and 7 secondary roads were flooded. One private road was washed out. Officials rescued 4 people, 2 horses, and 6 dogs from flood waters. Two of the people were rescued from Old Mill Park after falling asleep on dry land near the riverbank and waking up in North Anna River flood waters. The Davenport Bridge across the North Anna River was also flooded. Flooding was also reported in the College Terrace neighborhood in Fredericksburg. In Stafford County, Red Fern Lane which is the entrance to the Stafford Oaks development was flooded. Four other secondary roads were closed by flooding. In Culpeper County, 18 secondary roads were flooded. In Page County, streams reached bankful in the southern part of the county. Urban flooding was also reported. In Shenandoah County, 25 county roads were closed by high water. Stony Creek, Narrow Passage Creek, Passage Creek, and Painter Run overflowed their banks. Numerous basements were also flooded. In Frederick County, several basements and 7 secondary roads were flooded. Urban and small stream flooding was also reported. In Warren County, urban flooding was reported. High water closed Fish Hatchery Road, the Eighth Street bridge, Morgan's Ford low water bridge, and Bentonville low water bridge. In Fauquier County, basement flooding was reported in Opal. One county road was also flooded. In Loudoun county, 4 secondary roads were flooded. In Prince William County, roads were underwater in Manassas. Three secondary county roads were also flooded. In Fairfax County, Hunter Mill Road and Lawyers Road were flooded. Across the county, 1 primary and 25 secondary roads were underwater. In Alexandria, flooding occurred when the water treatment plant was overwhelmed by runoff and snow melt. Water backed up on streets via manhole covers and basements via plumbing. The hardest hit areas were in the Del Ray and Arlandria neighborhoods. Some residents had to be evacuated and 19 people were sheltered for up to 6 nights by the Red Cross. Lake Cook in the Eisenhower Valley overflowed onto Eisenhower Avenue. Tidal flooding was also reported on King Street.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 22, 4:00 AM EST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 400 AM EST SAT FEB 22 2003 ...SHORT TERM...TODAY THRU SUN... RADAR SHOWS FIRST AREA OF LIFT APPROACHING SW CWA ATTM. PRECIP ASSOC WITH STRONG WAA...UL DIV...AND 500-700MB VVEL. CENTER OF LIFT WILL BE OVER CWA BETWEEN 12Z AND 02Z TONIGHT. PERIODS OF RAIN WILL RESULT. QPF WILL AVERAGE AROUND AN INCH THRU THIS EVE...WITH LOCALLY HIGHER AMNTS N AND NW CWA NEAR THETA E RIDGE AND CLOSER TO PATH OF LOW. FLOOD WATCH WILL REMAIN IN EFFECT IN ALL BUT FAR S CWA THRU SUN MORN. SOUNDINGS ALSO SHOW THE POTENTIAL FOR CONVECTION DUE THE STRENGTH OF THE LIFT AND SPEED SHEER DUE TO LLJET AS HIGH AS 50 KTS THIS AFT/EVE. HOWEVER...ANY CONVECTION WOULD BE ELEVATED DUE TO THE COLD AIR DAMMING IN PLACE /SOUNDINGS SHOW STEEP INVERSION JUST OFF SFC THRU SUN AM FROPA/. THE CONCENTRATED LIFT MOVES E OF CWA BY MIDNIGHT TONIGHT AND CWA WILL BE LEFT WITH SCT SHRA DURING PRE DAWN HOURS. PRECIP WILL END AT FROPA TIME E OF MTNS WITH DOWNSLOPE WINDS TAKING OVER. SCT SHSN ON RIDGES POST FROPA SUN. GUSTY WINDS FROM THE LOW LEVEL JET MAY START TO MIX DOWN THIS EVENING AT ELEVATIONS ABOVE 2KFT AS THE WARM FRONT MOVES THROUGH. REST OF CWA WILL NOT SEE MIXDOWN UNTIL FROPA WHICH WILL BE BETWEEN 5 AM AND 9 AM FROM NW TO SE CWA SUN MORN. DUE TO THE STRENGTH OF THE CAA /850MB TEMPS DROP 15 DEGREES IN 12 HOURS SUN MORN/...RAPIDLY DEEPENING LOW PRES...AND WNW 850MB WINDS OF 55KTS...WINDS WILL INCREASE TO 30 TO 40 MPH ACROSS MOST OF CWA AT FROPA TIME. HIGHER ELEVATIONS MAY SEE GUSTS TO 60 MPH SUN MORN. HAVE ISSUED HIGH WIND WATCH FOR SUNDAY ALL ZONES. REGARDING TEMPS...THE MERCURY WILL HAVE A HARD TIME RISING TODAY WITH THE SIG COLD AIR DAMMING AND SNOW PACK. HAVE UNDERCUT GUIDANCE. TEMPS SHUD STAY STEADY TONIGHT AS A WARM FRONT PUSHES THRU CWA FROM N TO S. TEMPS MAY EVEN RISE A BIT AT HIGHER ELEVATIONS. HIGHS SUNDAY WILL BE SET IN THE MORNING AT FROPA THEN REMAIN STEADY OR SLOWLY FALL SUN AFT. GUIDANCE TEMPS LOOKED TOO HIGH ON SUNDAY WITH SUCH STRONG ADVECTION AND LEFTOVER SNOWPACK SO UNDERCUT THEM AGAIN. THANKS FOR COORD CTP...PHL...RNK...AKQ. MMARGRAF LONG TERM (SUN NIGHT THROUGH FRI) THE ACTIVE PATTERN WILL CONTINUE THROUGH THE PERIOD WITH SEVERAL S/WAVES MOVING ACROSS THE REGION. THE LEAD AND STRONGEST S/WAVE WILL BE EAST OF THE AREA SUN EVENING. STRONG GUSTY WINDS AT THE START OF THE PERIOD WILL DECREASE SUN EVENING. WEAK RIDGING IS PROGGED TO SET UP SUN NIGHT...AND MOVE QUICKLY TO THE EAST BY MON MORNING. AT THAT TIME...MOISTURE WILL START TO INCREASE AHEAD OF THE NEXT S/WAVE. ENOUGH MOISTURE AND LIFT EXPECTED FOR CHANCE OF SNOW (THE BEST CHANCE WILL BE OVER THE WEST AND NORTH ZONES). QPF AMOUNTS WITH THIS SYSTEM WILL BE LIGHT AND AVERAGE LESS THAN ONE TENTH INCH. IN SIMILAR FASHION...EXPECT ANOTHER CHANCE FOR SNOW WED. FOR THU AND FRI...EXPECT A RAIN SNOW MIX. PRECIP THU MORNING WILL START OFF AS SNOW BEFORE CHANGING OVER TO RAIN. PRECIP MAY CHANGE BACK OVER TO SNOW EARLY FRI BEFORE ENDING. WITH REGARD TO TEMPERATURES AND POPS...MEX READINGS LOOK REASONABLE. WILL VARY AROUND THOSE. THE COLDEST NIGHT WILL BE TUE NIGHT WITH AIR MASS MODIFYING DURING THE LATTER HALF OF THE WEEK. BASED ON LATEST TRENDS...ADDED POPS TO DAY 7 AND ADJUSTED TEMPS TO ACCOUNT FOR THE PRECIP TYPE. CPW .LWX... DC...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONE DCZ001. HIGH WIND WATCH FROM 500 AM EST SUNDAY UNTIL 500 PM EST SUNDAY FOR ZONE DCZ001. DENSE FOG ADVISORY UNTIL 900 AM EST SATURDAY FOR ZONE DCZ001. MD...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES MDZ002>007... MDZ009>011...MDZ013>014. HIGH WIND WATCH FROM 500 AM EST SUNDAY UNTIL 500 PM EST SUNDAY FOR ZONES MDZ002>003...MDZ004>007...MDZ009>011...MDZ013>014...MDZ016>018. DENSE FOG ADVISORY UNTIL 900 AM EST SATURDAY FOR ZONES MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018. VA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES VAZ021... VAZ025>031...VAZ042...VAZ053>054. HIGH WIND WATCH FROM 500 AM EST SUNDAY UNTIL 500 PM EST SUNDAY FOR ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>057. DENSE FOG ADVISORY UNTIL 900 AM EST SATURDAY FOR ZONES VAZ021... VAZ025>031...VAZ036>042...VAZ050>057. WV...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES WVZ048>055. HIGH WIND WATCH FROM 500 AM EST SUNDAY UNTIL 500 PM EST SUNDAY FOR ZONES WVZ048>055. DENSE FOG ADVISORY UNTIL 900 AM EST SATURDAY FOR ZONES WVZ048>055.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-231700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 540 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THE COMBINATION OF MELTING SNOW...HEAVY RAIN...AND LIGHT WINDS HAS CAUSED DENSE FOG TO FORM EARLY THIS MORNING. A DENSE FOG ADVISORY IS IN EFFECT THROUGH 7 AM. GUSTY WINDS WILL DISSIPATE THE FOG BY MID MORNING. A HIGH WIND WARNING IS IN EFFECT THROUGH 5 PM TODAY. A COLD FRONT WILL PASS THROUGH THE REGION THIS MORNING. STRONG WEST WINDS WILL MIX DOWN AS THE FRONT MOVES THROUGH. WINDS OF 30 TO 40 MPH ARE EXPECTED WITH GUSTS TO 60 MPH POSSIBLE. ABOVE 2500 FEET...LOCALLY HIGHER WINDS ARE POSSIBLE. TREES AND POWER LINES MAY BE DOWNED BY THE WINDS...ESPECIALLY SINCE THE SOIL IS SATURATED BY HEAVY RAIN AND SNOWMELT. WINDS WILL DIMINISH RAPIDLY THIS EVENING AS HIGH PRESSURE BUILDS IN. .DAYS TWO THROUGH SEVEN... A WEAK IMPULSE WILL BRING A CHANCE FOR LIGHT SNOW SHOWERS TO THE AREA ON MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND SUNDAY. MMARGRAF
The national radar mosaic for the moment the first event began.
20 flood, 3 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342896, 5342897, 5342898, 5342899, 5342900, 5342901, 5342902, 5342903, 5342904, 5342905, 5342906, 5342907, 5342908, 5342909, 5342910, 5342911, 5342912, 5342913, 5342914, 5342915, 5342916, 5343365, 5343366.